Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Columbia, SC

June 14, 2018Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 14, 2018, 6:31 PM EDT for Lee County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2018, 6:31 PM EDT (22:31 UTC)
Expired
Jun 14, 2018, 7:15 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lee County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:53 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 2:53 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
253 PM EDT Thu Jun 14 2018

.SYNOPSIS...
Weak frontal boundary moving southward will slowly cross the
area through Friday. Over the weekend high pressure will move
north of the region as an upper level ridge builds into the
area. This combination will result in chances of mainly
afternoon and evening thunderstorms along with rising
temperatures into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Regional radar as of 18Z showing isolated to scattered showers
and thunderstorms mainly in the eastern portion of the forecast
area. Scattered activity is expected to continue through the
afternoon and evening hours. A frontal boundary currently
located across the VA/NC border will gradually advance southward
through the remainder of the afternoon and into tonight. The
severe threat appears isolated given moderate instability and
weak 0-6 km shear. Given such weak shear, expect storms to be
pulse type storms. LI values are around -5 to -6 and MUCAPE
values are around 2000 to 3000 J/kg. DCAPE values are around 800
to 1000 J/kg so any strong storms may be capable of producing
damaging winds. PWAT values are around 1.6 to 1.9 inches with
the highest values east, so locally heavy downpours will be
possible with storms. High resolution models show coverage
diminishing tonight so have trended pops down overnight. Low
temperatures are forecast in the lower 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Upper level trough over the northeast will gradually move east
as an upper ridge over the MS River Valley moves east.
A frontal boundary will remain across the Midlands Friday
then become diffuse over the area Saturday as surface high
pressure ridges in from the north. Models indicate weak short
wave energy crossing the area in northwest flow aloft.
PWAT will range between 1.50 and 2.0 inches with weak to
moderate instability during the afternoon. So expect a
chance for showers and thunderstorms each day.

Temperatures will be in the low to mid 90s for afternoon highs
with overnight lows in the low 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The upper level ridge will build over the region Sunday and
slip southwest of the area Wednesday as a trough crosses the
northeastern states. Surface high pressure off the the coast
will ridge into the southeastern states with a lee side trough
developing the western Carolinas. Main concern will be above
normal temperatures with afternoon highs in the mid to upper 90s
and lows in the low to mid 70s. Heat indices will range between
100 and 105 degrees each day. Scattered diurnal thunderstorms
are also possible.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Generally VFR conditions expected throughout the 24-hr TAF
period outside of scattered diurnal convection.

A frontal boundary will gradually shift south into the forecast
area tonight and into Friday. Regional radar this afternoon
showing scattered convection has developed mainly in the eastern
portion of the area. A storm is moving toward the OGB terminal,
so have added a TEMPO group at OGB from 18 to 19Z to cover
possible restrictions and included VCSH in the primary group.
Also, added VCTS to CAE as a storm developed within the vicinity
just south of the airport but is moving toward the southeast.
Given expected lower coverage of convection at the other
terminals, have not included any other restrictions, but will
continue to monitor radar and update as necessary. Convection is
expected to gradually diminish tonight. Models are not
indicating much in the way of early morning fog/stratus
restrictions overnight, so have not included any restrictions
given persistence forecast as well.

EXTENDED AVIATION OUTLOOK...There may be restrictions in
stratus and fog during the early morning hours and also in
mainly afternoon and evening thunderstorms through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 14, 4:54 AM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
454 AM EDT Thu Jun 14 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
454 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening
across the Midlands and Central Savannah River Area. A few storms
could contain locally heavy rain and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible each day mainly during the afternoon
and evening hours. A few storms could contain strong wind and
locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 2:09 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT THU JUN 14 2018

SCZ028-037-141830-
Calhoun SC-Richland SC-
209 PM EDT THU JUN 14 2018

...Strong Thunderstorms Will Impact Portions of northwestern Calhoun
and southeastern Richland Counties Until 230 PM EDT....

At 209 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles east of Gaston, or 13 miles southeast of
Cayce, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
St. Matthews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 26 between mile markers 126 and 127, and
between mile markers 131 and 133.

LAT...LON 3363 8079 3373 8096 3376 8093 3378 8096
      3378 8101 3385 8098 3384 8072
TIME...MOT...LOC 1809Z 286DEG 15KT 3380 8093

JAQ
Special weather statement, Jun 14, 2:15 PM EDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
215 PM EDT THU JUN 14 2018

SCZ036-038-141830-
Orangeburg SC-Clarendon SC-
215 PM EDT THU JUN 14 2018

...Strong Thunderstorms Will Impact Portions of east central
Orangeburg and southwestern Clarendon Counties Until 230 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 214 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Summerton, or 16 miles southwest
of Manning, moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Summerton, Eutawville and Vance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 95 between mile markers 102 and 109.

LAT...LON 3348 8015 3347 8014 3345 8015 3346 8016
      3345 8017 3345 8020 3344 8020 3345 8022
      3340 8022 3339 8024 3330 8025 3329 8027
      3346 8048 3361 8036 3351 8011
TIME...MOT...LOC 1814Z 306DEG 14KT 3350 8036

JAQ
Local storm report, Jun 14, 3:43 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     10 ESE GASTON           33.78N 80.93W
06/14/2018                   CALHOUN            SC   PUBLIC

            CALHOUN COUNTY 911 DISPATCH REPORTS A TREE
            DOWN ON OLD SWAMP ROAD NEAR HIGHWAY 176.
            TIME ESTIMATED BASED ON RADAR.

&&

JAQ
Special weather statement, Jun 14, 6:24 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
624 PM EDT THU JUN 14 2018

SCZ021-022-028-029-031-142300-
Fairfield SC-Sumter SC-Kershaw SC-Richland SC-Lee SC-
624 PM EDT THU JUN 14 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...northwestern Sumter...Kershaw...northeastern Richland and
Lee Counties Until 700 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 622 PM EDT...National Weather Service doppler radar indicated a
cluster of strong thunderstorms across portions of Fairfield,
Sumter, Kershaw, Richland and Lee Counties. These storms are moving
to the southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Camden, Bishopville, Lugoff, Blythewood, Bethune, Ridgeway and
Rembert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 80 and 126.
 Interstate 77 between mile markers 30 and 37.

LAT...LON 3416 8016 3412 8012 3401 8079 3434 8109
      3445 8033 3439 8029 3436 8029 3432 8024
      3435 8020 3436 8019 3435 8017 3432 8017
      3428 8013 3423 8011 3420 8011
TIME...MOT...LOC 2222Z 313DEG 21KT 3436 8035 3426 8090

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:09 PM EDTSpecial Weather StatementCAECalhoun21 min
Jun 14, 2:15 PM EDTSpecial Weather StatementCAEClarendon15 min
Jun 14, 2:39 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg42 min
Jun 14, 6:24 PM EDTSpecial Weather StatementCAEKershaw, Lee36 min
Jun 14, 6:44 PM EDTSpecial Weather StatementCAEBamberg16 min
Jun 14, 7:08 PM EDTSpecial Weather StatementCAELee37 min
Jun 14, 7:32 PM EDTAreal Flood AdvisoryCAEKershaw, Lee, Richland, Sumter58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.